Wisconsin, 2009

Hail in Wisconsin, April 24, 2009

April 24, 2009 · NWS MPX · 11 events in 3 counties and zones

A line of strong to severe thunderstorms developed along a cold front that extended from south central Minnesota, northeast to west central Wisconsin. This line of storms moved from southwest to northeast and mainly produced large hail in a small area in west central Wisconsin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A line of strong to severe thunderstorms developed along a cold front that extended from south central Minnesota, northeast to west central Wisconsin. This line of storms moved from southwest to northeast and mainly produced large hail in a small area in west central Wisconsin. There were also numerous reports of pea to dime size hail, along with a few nickels that fell across the same areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Apr 24, 2:57 PM CST, 1 hour 3 minutes earlier.

Area forecast discussion, Apr 24, 2:57 PM CST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
357 PM CDT FRI APR 24 2009

.DISCUSSION...
PRE-FRONTAL TROUGH INTO WISC COUNTIES WITH REAL COLD FRONT FROM EC
INTO SW MN. BOTH HAVE SLOWED DOWN AS THEY ARE NEARLY PARALLEL WITH UPPER
FLOW. AMAZING CONTRAST IN TEMPS. YESTERDAY MORRIS HIT 91 BUT HAVE
ONLY MADE IT TO THE UPPER 40S THIS AFTERNOON. A COUPLE OF 90
DEGREE TEMPS IN SERN MN ATTM AS WELL. SFC DEW POINTS IN THE MID
50S INTO EAU/RPD WITH SOME UPPER 50S POSSIBLE AMID CONVERGENCE.
12Z UPPER AIR SHOWED PRECIPITABLE WATER VALUES ON THE ORDER OF 0.9
INCH. MODELS INCREASE THIS CORRIDOR TO 1.2 OR 1.3 INCH. SPC MESO
DISCUSSION JUST ISSUED AND IT LOOKS QUITE REASONABLE SO WILL NOT
DUPLICATE COMMENTS OTHER THAN TO SAY THAT OUR WI COUNTIES INTO SC
MN DO LOOK VULNERABLE TO SPOTTY SVR WX LATE AFTERNOON AND EVENING.

DETERMINISTIC MODELS AND SREF MEMBERS DO INDICATE WEAK WAVE
APPROACHING SRN MN FROM THE WSW LATE TONIGHT INTO SAT MORNING. SIG
MID LEVEL THETA-E REMAINS FROM SC MN INTO EAU AREA WITH DECENT
UPGLIDE. THUS HAVE CONTINUED LIKELY POPS THROUGH THE NIGHT AND
INTO SAT MORNING.

BRIEF RESPITE SAT AFTERNOON AND EVENING BEFORE BETTER TROUGH
APPROACHES SUNDAY. STRONG UPPER LOW NOW INTO NRN CA AND THIS IS
AIMED RIGHT AT MN/WI FOR SUNDAY. THERE HAD BEEN A SLIGHT
DIFFERENCE IN MODELS WITH RESPECT TO PLACEMENT OF SFC LOW... BUT
18Z NAM IS NOW IN AGREEMENT WITH 12Z GFS AND 12Z ECMWF...
BRINGING IT ACROSS THE GENERAL AREA FROM SW TO EC MN SUNDAY
AFTERNOON. SOME POTENTIAL FOR SVR WX SUNDAY...WITH MAIN CONCERN
BEING THE INDICATOR OF A DRY SLOT MOVING INTO SRN MN. COULD BE
THE FIRST MAIN SVR WX DAY OF THE SEASON.

ONCE THAT GOES BY...THERE IS SOME CHANCE FOR WEAK SHORT WAVE
IN WSW FLOW MONDAY AFTERNOON OR EVENING. MOISTURE IS QUESTIONABLE
THUS NOT ENOUGH YET TO INTRODUCE POPS...BUT THIS MAY BE NEEDED.
ONCE THAT GOES BY... UPPER RIDGE STRENGTHENS FOR A SHORT WHILE
BEFORE ANOTHER SHORT WAVE GETS EJECTED FROM WRN TROUGH. WITH BROAD
SW FLOW...WILL NEED TO MAINTAIN MORE POPS FOR WED NIGHT INTO
FRIDAY. DEFINITELY AN ACTIVE PATTERN.

&&

.AVIATION.../18Z TAF ISSUANCE/
COLD FRONT NEARLY STALLED OVER FAR EASTERN CWA.  SOUTHWEST FLOW
ALOFT AND LITTLE CLOUD COVER TO THE SOUTHEAST/SURFACE WARMING
SLOWING PROGRESSION OF FRONT A BIT.  12Z MODEL TRENDS CONTINUE TO
PUSH FRONT THROUGH TAF SITES BY 23Z...LATEST AT KEAU.  THIS WILL BE
ONLY LOCATION FOR TSRA THREAT THROUGH THE EARLY EVENING.  MODELS
TREND POSSIBLE ELEVATED TS INTO KMSP AREA DURING THE EVENING...BUT
THREAT NOT SIGNIFICANT ENOUGH TO INCLUDE IN TAF.  DID MENTION CB
HOWEVER.  WINDS WILL BECOME NW-N WITH FROPA AND GUSTY OVER WESTERN
FA INTO THIS EVENING.  AS CAA INTENSIFIES...CIGS WILL LOWER TO MVFR
MAINLY AFTER 05Z SAT.  SHOULD SEE MORE GENERAL -RA DEVELOP IN A
BANDED FASHION OVER THE CWA AFTER 06Z AND ENDING IN THE FAR EASTERN
TAF AREA AFTER 15Z SAT. EXPECT DRYING TO DEVELOP OVER THE WESTERN
AREAS DURING THE MORNING AS WELL...AS SFC HIGH BUILDS INTO THAT
AREA.  THIS CARRIES INTO EASTERN TAF SITES SAT AFTERNOON.

&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

TDK/DWE
Hazardous weather outlook, Apr 24, 11:41 AM CST, 4 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1241 PM CDT FRI APR 24 2009

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
251200-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1241 PM CDT FRI APR 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT WILL PASS ACROSS THE OUTLOOK AREA TODAY. A FEW
THUNDERSTORMS MAY ACCOMPANY THE FRONT. THE HIGHEST THREAT FOR
ISOLATED STRONG TO SEVERE THUNDERSTORMS APPEARS TO BE FROM ALBERT
LEA TO EAU CLAIRE WISCONSIN BETWEEN 3 PM AND 8 PM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ADDITIONAL THUNDERSTORMS ARE POSSIBLE ON SATURDAY NIGHT AND
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The La Crosse radar (KARX), 104 km away, was scanning. The volume nearest the first event began at 22:01 UTC.

Open the radar archive at this moment

Event by event

11 hail. Local standard time, as filed.

Hail, Eau Claire

When
April 24, 4:00 PM CST
Where
Eau Claire County, 3.45 mi S of Porters Mills
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.720, -91.570

Hail, Eau Claire

When
April 24, 4:07 PM CST
Where
Eau Claire County, 0.85 mi NW of Altoona
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
44.810, -91.440

Hail, Eau Claire

When
April 24, 4:17 PM CST
Where
Eau Claire County, 3.45 mi S of Porters Mills
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.720, -91.570

This was the second round of nickel size hail in the same area.

Hail, Chippewa

When
April 24, 4:25 PM CST to 4:35 PM CST
Where
Chippewa County, 0.69 mi S of Crescent
Measured
1 in hail
Reported by
Public
Coordinates
45.060, -91.150

The public reported one inch hail from 425 TO 435 PM. They also reported that the hail was soft and covered the ground.

Hail, Eau Claire

When
April 24, 4:35 PM CST
Where
Eau Claire County, 3.7 mi ESE of Altoona
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
44.780, -91.360

Hail, Chippewa

When
April 24, 4:35 PM CST to 4:45 PM CST
Where
Chippewa County, 2.07 mi ENE of Crescent
Measured
0.88 in hail
Reported by
Public
Coordinates
45.080, -91.110

The nickel size hail lasted about ten minutes.

Hail, Chippewa

When
April 24, 4:40 PM CST
Where
Chippewa County, 0.69 mi S of Crescent
Measured
1 in hail
Reported by
Public
Coordinates
45.060, -91.150

The public reported a second round of one inch hail for the same area that received it earlier.

Hail, Eau Claire

When
April 24, 5:25 PM CST
Where
Eau Claire County, 7.62 mi N of Fairchild
Measured
0.75 in hail
Reported by
Public
Coordinates
44.710, -90.960

Hail, Chippewa

When
April 24, 6:25 PM CST
Where
Chippewa County, 10 mi ENE of New Auburn
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.270, -91.370

Hail, Dunn

When
April 24, 7:31 PM CST
Where
Dunn County, 0.49 mi E of Menomonie Jct
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.920, -91.910

Hail, Chippewa

When
April 24, 7:42 PM CST
Where
Chippewa County, 3.2 mi NW of Bloomer
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.130, -91.530

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2009Every state in 2009This day in weather historyWarnings in Wisconsin, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 162027, 162028, 162029, 155821, 155823, 162023, 155825, 162030, 162024, 162026, 162025.